Analysis & PDE

  • Anal. PDE
  • Volume 6, Number 1 (2013), 109-130.

A variational principle for correlation functions for unitary ensembles, with applications

Doron Lubinsky

Full-text: Open access

Abstract

In the theory of random matrices for unitary ensembles associated with Hermitian matrices, m-point correlation functions play an important role. We show that they possess a useful variational principle. Let  μ be a measure with support in the real line, and Kn be the n-th reproducing kernel for the associated orthonormal polynomials. We prove that, for m1,

det [ K n ( μ , x i , x j ) ] 1 i , j m = m ! sup P P 2 ( x ¯ ) P 2 ( t ¯ ) d μ × m ( t ¯ )

where the supremum is taken over all alternating polynomials P of degree at most n1 in m variables x¯=(x1,x2,,xm). Moreover, μ×m is the m-fold Cartesian product of μ. As a consequence, the suitably normalized m-point correlation functions are monotone decreasing in the underlying measure  μ. We deduce pointwise one-sided universality for arbitrary compactly supported measures, and other limits.

Article information

Source
Anal. PDE, Volume 6, Number 1 (2013), 109-130.

Dates
Received: 12 August 2011
Revised: 16 August 2011
Accepted: 13 February 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1513731291

Digital Object Identifier
doi:10.2140/apde.2013.6.109

Mathematical Reviews number (MathSciNet)
MR3068541

Zentralblatt MATH identifier
1281.15044

Subjects
Primary: 15B52: Random matrices 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 60F99: None of the above, but in this section 42C05: Orthogonal functions and polynomials, general theory [See also 33C45, 33C50, 33D45] 33C50: Orthogonal polynomials and functions in several variables expressible in terms of special functions in one variable

Keywords
orthogonal polynomials random matrices unitary ensembles correlation functions Christoffel functions

Citation

Lubinsky, Doron. A variational principle for correlation functions for unitary ensembles, with applications. Anal. PDE 6 (2013), no. 1, 109--130. doi:10.2140/apde.2013.6.109. https://projecteuclid.org/euclid.apde/1513731291


Export citation

References

  • J. Baik, T. Kriecherbauer, K. T.-R. McLaughlin, and P. D. Miller, “Uniform asymptotics for polynomials orthogonal with respect to a general class of discrete weights and universality results for associated ensembles: Announcement of results”, Int. Math. Res. Not. 2003:15 (2003), 821–858.
  • J. Baik, T. Kriecherbauer, L.-C. Li, K. D. T.-R. McLaughlin, and C. Tomei (editors), Integrable systems and random matrices (New York, 2006), Contemporary Mathematics 458, American Mathematical Society, Providence, RI, 2008.
  • E. F. Beckenbach and R. Bellman, Inequalities, Ergeb. Math. Grenzgeb. 30, Springer, Berlin, 1961.
  • J. Breuer, “Sine kernel asymptotics for a class of singular measures”, J. Approx. Theory 163:10 (2011), 1478–1491.
  • P. A. Deift, Orthogonal polynomials and random matrices: a Riemann–Hilbert approach, Courant Lecture Notes in Mathematics 3, American Mathematical Society, Providence, RI, 1999.
  • P. Deift and D. Gioev, Random matrix theory: invariant ensembles and universality, Courant Lecture Notes in Mathematics 18, American Mathematical Society, Providence, RI, 2009.
  • P. Deift, T. Kriecherbauer, K. T.-R. McLaughlin, S. Venakides, and X. Zhou, “Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory”, Comm. Pure Appl. Math. 52:11 (1999), 1335–1425.
  • L. Erdős, “Universality of Wigner random matrices: a survey of recent results”, Russia Math. Surveys 66:3 (2011), 507–626.
  • L. Erdős, J. Ramírez, B. Schlein, T. Tao, V. Vu, and H.-T. Yau, “Bulk universality for Wigner Hermitian matrices with subexponential decay”, Math. Res. Lett. 17:4 (2010), 667–674.
  • L. Erdős, B. Schlein, and H.-T. Yau, “Universality of random matrices and local relaxation flow”, Invent. Math. 185:1 (2011), 75–119.
  • E. Findley, “Universality for locally Szegő measures”, J. Approx. Theory 155:2 (2008), 136–154. http://msp.org/idx/mr/2011c:42068MR 2011c:42068
  • P. J. Forrester, Log-gases and random matrices, London Math. Soc. Monogr. Ser. 34, Princeton University Press, 2010.
  • A. Foulquié Moreno, A. Martínez-Finkelshtein, and V. L. Sousa, “Asymptotics of orthogonal polynomials for a weight with a jump on $[-1,1]$”, Constr. Approx. 33:2 (2011), 219–263.
  • K. G. Ivanov and V. Totik, “Fast decreasing polynomials”, Constr. Approx. 6:1 (1990), 1–20.
  • A. B. J. Kuijlaars and M. Vanlessen, “Universality for eigenvalue correlations from the modified Jacobi unitary ensemble”, Int. Math. Res. Not. 2002:30 (2002), 1575–1600.
  • E. Levin and D. S. Lubinsky, “Universality limits in the bulk for varying measures”, Adv. Math. 219:3 (2008), 743–779.
  • D. S. Lubinsky, “A new approach to universality limits at the edge of the spectrum”, pp. 281–290 in Integrable systems and random matrices (New York, 2006), edited by J. Baik et al., Contemp. Math. 458, American Mathematical Society, Providence, RI, 2008.
  • D. S. Lubinsky, “A new approach to universality limits involving orthogonal polynomials”, Ann. of Math. $(2)$ 170:2 (2009), 915–939.
  • D. S. Lubinsky, “Universality limits for random matrices and de Branges spaces of entire functions”, J. Funct. Anal. 256:11 (2009), 3688–3729.
  • D. S. Lubinsky, “Bulk universality holds in measure for compactly supported measures”, J. Anal. Math. 116 (2012), 219–253.
  • A. Máté, P. Nevai, and V. Totik, “Szegő's extremum problem on the unit circle”, Ann. of Math. $(2)$ 134:2 (1991), 433–453.
  • M. L. Mehta, Random matrices, 2nd ed., Academic Press, Boston, MA, 1991.
  • P. Nevai, “Géza Freud, orthogonal polynomials and Christoffel functions: A case study”, J. Approx. Theory 48:1 (1986), 167.
  • T. Ransford, Potential theory in the complex plane, London Mathematical Society Student Texts 28, Cambridge University Press, 1995.
  • E. B. Saff and V. Totik, Logarithmic potentials with external fields, Grundlehren Math. Wiss. 316, Springer, Berlin, 1997.
  • B. Simon, “The Christoffel–Darboux kernel”, pp. 295–335 in Perspectives in partial differential equations, harmonic analysis and applications, edited by D. Mitrea and M. Mitrea, Proc. Sympos. Pure Math. 79, American Mathematical Society, Providence, RI, 2008.
  • B. Simon, “Two extensions of Lubinsky's universality theorem”, J. Anal. Math. 105 (2008), 345–362. http://msp.org/idx/mr/2010c:42054MR 2010c:42054
  • B. Simon, Szegő's theorem and its descendants: Spectral theory for $L{\sp{2}}$ perturbations of orthogonal polynomials, Princeton University Press, 2011.
  • H. Stahl and V. Totik, General orthogonal polynomials, Encyclopedia of Mathematics and its Applications 43, Cambridge University Press, 1992.
  • T. Tao and V. Vu, “The Wigner–Dyson–Mehta bulk universality conjecture for Wigner matrices”, preprint, 2011.
  • V. Totik, “Asymptotics for Christoffel functions for general measures on the real line”, J. Anal. Math. 81 (2000), 283–303.
  • V. Totik, “Universality and fine zero spacing on general sets”, Ark. Mat. 47:2 (2009), 361–391.